Thank you for your post.
Menopausal symptoms are very common side effects of some breast cancer treatments and many women contact us describing the difficulties they are experiencing with them. The frequency and severity of them vary from person to person.
We know that there are different things that help with vaginal dryness and urinary symptoms but hormone replacement treatments are not usually recommended to manage the symptoms. This is because it is thought that hormones can stimulate the growth of breast cancer cells and can increase the risk of the cancer coming back.
However, HRT may be recommended if you experience severe menopausal symptoms that significantly affect your quality of life, and if you haven’t responded to other treatments. In this situation it’s important that your treatment team discuss the risks and benefits of the use of HRT with you, as well as listening to your concerns and wishes.
The use of testosterone for the treatment of menopausal symptoms has been studied previously. However, as testosterone is converted to oestrogen in females, this may also impact on the risk of the cancer coming back.
You don’t say whether you tried vaginal moisturisers and lubricants. You can read more on these in our booklet Your body intimacy and sex booklet if you need more information.
Many oncologists will consider prescribing hormone treatments that are applied directly to the vagina (topical) which includes oestrogen pessaries, creams or a ring may be prescribed to women taking tamoxifen. This is because the tamoxifen is thought to counteract any minimal amounts of oestrogen entering the bloodstream.
Oncologists will usually prefer a woman to have tried non-hormonal treatments before considering topical hormone-based treatments. If topical hormone-based treatments are prescribed it is usually at a low dose for a short period of time.
You may find it helpful to talk to your GP or treatment team about a referral to a menopause clinic that specialises in supporting women who have menopausal symptoms caused by their breast cancer treatment to ask their opinion. They can usually liaise with your treatment team on your behalf. They would also be able to advise you on the use of testosterone and help you find alternative treatments and strategies to help you manage your symptoms.
Do call our Helpline if you would like to talk this through or have any further questions. Your call will be confidential, and the number is free from UK landlines and all mobile networks. The number is 0808 800 6000, (Relay UK -prefix 18001).
If you would like a nurse to call you do complete this form. Ticking the box agreeing to a call back.
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
Breast Care Nurse
This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.
Thanks for posting your question.
We hope to be able to respond to you tomorrow.
In the meantime our Helpline is open until 4pm today if you would like to talk things through.
If you do phone our Helpline please let us know that you have asked a question on our forum so that we know your query has been answered. Thank you
With best wishes.
Ask Our Nurses Service Co-ordinator
Thank you for your reply, I appreciate my oncologist is the expert however he was extremely dismissive to my GP and wouldn’t even discuss with her the option of Vagifem, which is safe for me to take. A year of using vagifem is only equivalent to one dose of HRT. Thankfully she is going to stand over this script without his written consent. I just feel sometimes it’s a tick box exercise to some specialists and they won’t put anything in writing for fear of repercussions. Feel our voices and the experiences we’re living with post BC are forgotten about. 😞
thanks again for taking the time to respond to my message
Hi , Im sorry you are having such a tough time . This is the Ask the Nurses section so once the nurses have responded the thread will be closed. If you’d like to chat with others on hormone therapy and hear their experiences on these issues you can post in the hormone therapy section of the forum , I will post you the link .
Personally I'd go with whatever my oncologist says. Just seems the safest route since they're the expert.
Hi, I am 49 and was diagnosed with Er+ bc 5 years ago and I’ve been on tamoxifen since. I’ve suffered a lot the past 1-2yrs with menopausal symptoms. I went to a private menopause specialist who prescribed Vagifem, which was a game changer for vaginal dryness and urinary issues!!, and she also prescribed testosterone through a private prescription. After a few sessions we agreed I would try HRT, however my GP would not fill the script without confirmation from my oncologist. Oncology would not agree to any hormonal intervention, including vagifem. Fortunately my GP is happy to continue prescribing vagifem but she won’t prescribe hrt. She also said she wasn’t happy I was taking testosterone as it can covert to estrogen, is this correct? I’m now nervous and am wondering should I come off testosterone and if so does it need to be a gradual process? I’m nervous about stopping it as it’s made a huge difference to the brain fog and irrational anxiety I was experiencing. Any help or advice would be greatly appreciated.